Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 15, NWS New Orleans, LA

May 16, 2015Hancock County, Harrison County, Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at May 16, 2015, 8:03 PM CDT for Hancock County, Harrison County, Pearl River County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 8:03 PM CDT (01:03 UTC)
Expired
May 16, 2015, 11:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, MS, Harrison County, MS, Pearl River County, MS

What was reported inside it

TimeReportWhereRemark
May 16, 10:20 PM CDTFLASH FLOOD2 Nw Lyman, MSROAD CLOSED DUE TO WATER OVER THE ROADWAY ON SOUTHERN SHAW RD JUST NORTH OF HWY 53.
May 16, 10:20 PM CDTHEAVY RAIN 8.412 Nw Lyman, MSAN OBSERVER FOR HARRISON COUNTY EMERGENCY MANAGEMENT IN THE NW PART OF THE COUNTY REPORTS 8.41 INCHES OF RAIN FOR THE DAY
May 16, 10:55 PM CDTFLASH FLOOD10 Nnw Kiln, MSHWY 43 IN NW HANCOCK COUNTY IMPASSABLE DUE TO WATER OVER THE ROADWAY... SEVERAL OTHER ROADS IN THE GENERAL AREA ALSO CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 137 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WGUS54 KLIX 170103
FFWLIX
MSC045-047-109-170400-
/O.NEW.KLIX.FF.W.0015.150517T0103Z-150517T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
803 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HARRISON COUNTY IN SOUTHEASTERN MISSISSIPPI...
  SOUTHERN PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
  NORTHERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 1100 PM CDT
    
* AT 800 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  A NEARLY STATIONARY LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN 
  ACROSS THE WARNED AREA ACROSS THE NORTHERN HALF OF 
  HARRISON...NORTHERN HANCOCK AND EXTREME LOWER PEARL RIVER 
  COUNTIES. BETWEEN 4 AND 6 INCHES OF RAIN HAVE FALLEN TODAY. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAUCIER...LYMAN AND KILN. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 11 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE 
ROADWAY. 

&&

LAT...LON 3053 8889 3041 8968 3045 8968 3050 8975
      3056 8979 3065 8953 3067 8934 3065 8934
      3065 8924 3068 8922 3068 8889 3066 8888

$$

24/RR
1 follow-up statement
276 
WGUS74 KLIX 170229
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
929 PM CDT SAT MAY 16 2015

MSC045-047-109-170400-
/O.CON.KLIX.FF.W.0015.000000T0000Z-150517T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-PEARL RIVER MS-HANCOCK MS-
929 PM CDT SAT MAY 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHERN HARRISON...SOUTHERN PEARL RIVER AND NORTHERN HANCOCK
COUNTIES...

AT 928 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. 2 TO 4 
INCHES OF RAIN HAVE FALLEN THIS EVENING WITH SOME DAILY 
ACCUMULATIONS IN EXCESS OF 7 INCHES IN NORTHERN HARRISON COUNTY. 
FLASH FLOODING IS LIKELY OCCURRING WITHIN THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PICAYUNE...SAUCIER...LYMAN AND KILN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3053 8889 3041 8968 3045 8968 3050 8975
      3056 8979 3065 8953 3067 8934 3065 8934
      3065 8924 3068 8922 3068 8889 3066 8888

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 4:06 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 16, 4:06 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
406 PM CDT SAT MAY 16 2015

SHORT TERM...NOT MUCH HAS CHANGED FROM 24 HOURS AGO. STILL IN QUITE
AN ACTIVE CONVECTIVE DAY WITH WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS IMPACTING THE CWA EXCEPT FOR AREAS SOUTH OF INTERSTATE
10. THINKING THAT SINCE THE ENVIRONMENT IS SO SIMILAR...ACTIVITY
MAINTAINABILITY WILL GO WELL INTO THE AFTERNOON AND EVENING HOURS
AGAIN. HRRR SHOWS STORMS GOING PAST MIDNIGHT EAST OF I-55. MAIN
THREAT WILL BE HEAVY RAIN AND POSSIBLE FLASH FLOODING AS SOME
TRAINING HAS BEEN OCCURRING. OTHERWISE...TYPICAL MARITIME ENVIORNMENT
IN PLACE POSES THE THREAT FOR WATERSPOUTS WHICH CAN ON OCCASION MOVE
ONSHORE.

SYNOPTICALLY SPEAKING...AN UPPER LEVEL TROUGH IS IN THE PROCESS OF
SWINGING ACROSS THE ROCKIES AND WILL REACH THE UPPER MISSISSIPPI
VALLEY BY LATE TOMORROW. THE WESTERN ATLANTIC AND EASTERN GULF OF
MEXICO WILL REMAIN UNDER AN UPPER RIDGE DURING THIS TIME. THE LOCAL
CWA BEING CAUGHT BETWEEN THESE 2 FEATURES WHICH WILL BE A FUNNEL
ZONE OF MOISTURE AND WEAK SHORTWAVES. DAYTIME POPS INTO TOMORROW
STILL AT ABOUT 50 PERCENT.

MEFFER
&&

.LONG TERM...A WEAK FRONTAL BOUNDARY WILL SAG INTO THE AREA GOING
INTO TUESDAY. A GENERAL WEAK SURFACE TROUGH WILL BE THE FOCUS FOR
ENHANCED CONVECTION THROUGH JUST ABOUT THE ENTIRE WEEK WITH AT LEAST
40 PERCENT FOR DAILY POPS. UPPER LEVEL RIDGE WILL TRY TO REASSERT
ITSELF OVER THE REGION LATE WEEK AND INTO THE WEEKEND WHICH WOULD
LOWER POPS AND INCREASE TEMPS. UPPER 80S TO NEAR 90 DEGREES COULD BE
COMING THEN.

MEFFER
&&

.AVIATION... SHOWERS AND THUNDERSTORMS WILL GENERALLY BE A POTENTIAL
IMPACT TO TERMINALS NORTH OF A KNEW TO KHUM LINE THROUGH THE NEXT
SEVERAL HOURS BEFORE STARTING TO WIND DOWN. IN ADDITION...STRONG
SOUTHEAST WINDS WILL RELAX QUITE A BIT ONCE THE SUN BEGINS TO SET.
VFR CONDITIONS EXPECTED ONCE THE CONVECTION WANES THIS EVENING. KGPT
AND KASD WILL BE THE LAST TO BE CONVECTION FREE AND THAT MAY NOT
HAPPEN UNTIL LATE TONIGHT.

MEFFER
&&

.MARINE...CURRENT WINDS OVER OFFSHORE WATERS ARE RIGHT AT OR JUST
ABOVE 15 KNOTS...SO REISSUING EXERCISE CAUTION THRU TONIGHT. CURRENT
SYNOPSIS SHOWS SURFACE RIDGE CENTERED JUST OFF THE CAROLINA COASTS
EXTENDS WELL INTO THE GULF OF MEXICO WHICH HAS ESTABLISHED ONSHORE
FLOW. THIS HIGH WILL SLOWLY WEAKEN AS IT SAGS SOUTH TOWARDS FLORIDA.
LOCAL WINDS WILL FOLLOW THIS WEAKENING TREND AS WELL...FALLING TO
LESS THAN 10 KNOTS ON TUESDAY. WEAK WIND FIELD WILL REMAIN IN PLACE
AS A COLD FRONT STALLS ALONG THE NORTHERN GULF COAST MID WEEK AND A
RAGGED SURFACE HIGH TRIES TO ESTABLISH ITSELF OVER THE GULF OF
MEXICO. COULD RETURN TO MORE CONSISTENT SOUTHEASTERLY WINDS NEXT
WEEKEND.

MEFFER
&&

DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  85  71  85 /  40  50  20  60
BTR  73  87  73  87 /  40  50  20  60
ASD  74  85  73  86 /  40  40  20  50
MSY  75  86  75  86 /  40  40  20  50
GPT  75  84  75  84 /  50  40  20  30
PQL  73  84  73  84 /  50  40  10  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 6:00 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT SAT MAY 16 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-171100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
600 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED EVENING THUNDERSTORMS SHOULD DIMINISH IN COVERAGE PRIOR
TO MIDNIGHT. OCCASIONAL LIGHTNING...GUSTY WINDS 25 TO 30 MPH AND
BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH
FRIDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

In the hours before

Special weather statement, May 16, 2:11 PM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
211 PM CDT SAT MAY 16 2015

MSZ081-082-162000-
JACKSON MS-HARRISON MS-
211 PM CDT SAT MAY 16 2015

...SPECIAL WEATHER STATEMENT...

AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LATIMER...OR NEAR ST. MARTIN...MOVING NORTH AT 20 MPH. THIS
STORM WILL HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES AND WINDS IN
EXCESS OF 30 MPH.

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 4 PM
THIS AFTERNOON.

LOCATIONS IMPACTED INCLUDE...
BILOXI...OCEAN SPRINGS...ST. MARTIN...D'IBERVILLE...LATIMER AND GULF
HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3040 8879 3041 8884 3042 8883 3042 8890
      3043 8891 3043 8892 3042 8891 3043 8893
      3042 8894 3043 8899 3068 8898 3068 8889
      3074 8888 3074 8868
TIME...MOT...LOC 1908Z 188DEG 16KT 3050 8888

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:32 PM CDTAreal Flood AdvisoryLIXHancock, Harrison118 min
May 16, 9:26 PM CDTRiver Flood WarningLIXHarrison65 hr
May 16, 9:26 PM CDTRiver Flood WarningLIXHarrison38 hr
May 16, 11:03 PM CDTFlash Flood WarningLIXHancock, Harrison, Pearl River8 hr
May 16, 11:24 PM CDTFlash Flood WatchLIXPearl River16 hr
May 16, 11:49 PM CDTRiver Flood WarningLIXPearl River69 hr
May 16, 11:52 PM CDTFlash Flood WarningLIXHarrison3 hr
May 17, 4:24 AM CDTRiver Flood WarningLIXPearl River41 hr
May 17, 4:39 AM CDTRiver Flood WarningLIXHarrison51 hr
May 17, 10:38 AM CDTRiver Flood WarningLIXHarrison7 days

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.